| Model Number |
48006004X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/24/2022
Type of Reportable Event
Malfunction
Event or Problem Description
As reported, during a slow inflation of a 6mm x 4cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to 3 atmospheres (atm), the balloon ruptured.There was no reported injury to the patient.This was during an interventional procedure to treat a stenosis of an unknown vessel.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced as the device was inserted into the patient.The device was able to advance and cross the lesion with ease, it was never in an acute bend, and the device did not kink during the procedure.After the rupture occurred, the balloon catheter was able to be removed easily and remained in one piece.Information regarding the target lesion, percentage of stenosis, contrast used, contrast to saline ratio, and the completion of the procedure was requested but not provided, and the device will be retuned for evaluation.
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
Code "3331" was added to section h6 as the analysis of production records was performed.
Additional Manufacturer Narrative
Complaint conclusion: as reported, during a slow inflation of a 6mm x 4cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to three atmospheres (atm), the balloon ruptured.There was no reported injury to the patient.This was during an interventional procedure to treat a stenosis of an unknown vessel.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced as the device was inserted into the patient.The device was able to advance and cross the lesion with ease, it was never in an acute bend, and the device did not kink during the procedure.After the rupture occurred, the balloon catheter was able to be removed easily and remained in one piece.Information regarding the target lesion, percentage of stenosis, contrast used, contrast to saline ratio, and the completion of the procedure was requested but not provided.The device was not returned for evaluation.A product history record (phr) review of lot 82230553 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of stenosis likely contributed to the reported event, as damage balloon material may have occurred during crossing or upon inflation.However, without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
Event or Problem Description
As reported, during a slow inflation of a 6mm x 4cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to 3 atmospheres (atm), the balloon ruptured.There was no reported injury to the patient.This was during an interventional procedure to treat a stenosis of an unknown vessel.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced as the device was inserted into the patient.The device was able to advance and cross the lesion with ease, it was never in an acute bend, and the device did not kink during the procedure.After the rupture occurred, the balloon catheter was able to be removed easily and remained in one piece.Information regarding the target lesion, percentage of stenosis, contrast used, contrast to saline ratio, and the completion of the procedure was requested but not provided, and the device was not returned as expected.
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g4, g6, h1, h2, h3, h6, and h10.Complaint conclusion: as reported, during a slow inflation of a 6mm x 4cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to three atmospheres (atm), the balloon ruptured.There was no reported injury to the patient.This was during an interventional procedure to treat a stenosis of an unknown vessel.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced as the device was inserted into the patient.The device was able to advance and cross the lesion with ease, it was never in an acute bend, and the device did not kink during the procedure.After the rupture occurred, the balloon catheter was able to be removed easily and remained in one piece.Information regarding the target lesion, percentage of stenosis, contrast used, contrast to saline ratio, and the completion of the procedure was requested but not provided.The product was returned for analysis.A non-sterile saber 6mm4cm 150 percutaneous transluminal angioplasty (pta) unit was received for analysis inside a plastic bag.Per visual analysis of the unit, no anomalies could be observed by the naked eye.Functional testing was performed on the unit.A lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and pressure was applied.A balloon leakage was observed at a rupture in the middle area of the balloon.No other anomalies were observed.Per microscopic analysis, the unit was inspected under the vision system and the balloon rupture was confirmed on the middle area of the balloon.Per sem the balloon of the saber 6mm4cm 150 device presented evidence of a ruptured condition and scratch marks near the damaged area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured by a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82230553 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.However, the exact cause cannot be determined.A rupture was observed on the middle area of the balloon.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.It is likely vessel characteristics, of stenosis may have contributed to the reported event as evidenced by device analysis.The balloon material near the rupture appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
Event or Problem Description
As reported, during a slow inflation of a 6mm x 4cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to 3 atmospheres (atm), the balloon ruptured.There was no reported injury to the patient.This was during an interventional procedure to treat a stenosis of an unknown vessel.The device was stored and prepped per the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced as the device was inserted into the patient.The device was able to advance and cross the lesion with ease, it was never in an acute bend, and the device did not kink during the procedure.After the rupture occurred, the balloon catheter was able to be removed easily and remained in one piece.Information regarding the target lesion, percentage of stenosis, contrast used, contrast to saline ratio, and the completion of the procedure was requested but not provided, and the device has now been returned.
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.